PHILADELPHIA – While a potential effect can’t be ruled out, the evidence to date is inconsistent in terms of whether proton pump inhibitors increase risk of osteoporotic fractures, an expert said at the conference jointly provided by Rutgers and Global Academy for Medical Education.
“These associations are possible,” said David C. Metz, MD, professor of medicine in the division of gastroenterology at the University of Pennsylvania, Philadelphia.
However, Dr. Metz cautioned attendees to “be cognizant of the limitations of epidemiological data,” and highlighted a recent randomized, double-blind trial he recently published with colleagues showing a lack of proton pump inhibitors (PPI) effect on bone homeostasis in healthy, postmenopausal women.
Taking all the evidence into consideration, Dr. Metz recommended judicious use of PPIs: “Don’t deny therapy because of concerns about long-term side effects. If the patient deserves the drug, they work. Use the lowest effective long-term maintenance dose, depending on the indication.”
Dr. Metz was senior author on a frequently cited 2006 report in JAMA linking long-term PPI therapy to increased hip fracture risk, particularly when given at high doses. That study “opened up a cottage industry” of researchers examining positive or negative associations with PPI therapy, he said.
In a 2016 meta-analysis including 18 studies, investigators reported inthat PPIs “modestly increased” risk of hip fracture (relative risk, 1.26; 95% confidence interval, 1.16-1.36), along with similar risk increases for spine or any-site fracture. However, many of the studies incorporated into that analysis did not conclusively associate PPIs with fractures, according to Dr. Metz.
Moreover, there had been no randomized, prospective, double-blind trials on the subject published until this month, according to Dr. Metz, when he and his coauthors reported inthat dexlansoprazole and esomeprazole did not affect bone homeostasis in healthy, postmenopausal women. The randomized, 26-week study, mandated by the Food and Drug Administration to evaluate long-term PPI risks, was “essentially a negative study,” Dr. Metz said in his presentation.
“I think it gives us comfort in knowing to use the drug appropriately when indicated,” he said.
In the randomized study, there were no significant differences between the PPI and placebo groups in bone mineral density, parathyroid hormone levels, serum or urine levels of minerals, or calcium absorption. There were significant increases in markers of bone turnover in women receiving PPIs versus women receiving placebo, but the levels remained within the normal limits, according to the investigators.
Nevertheless, he said that clinicians do need to be mindful of a potential risk of fracture associated with PPIs, even if studies to date are inconclusive. “I don’t think that PPIs really have a biological explanation yet at this point as to why they may make your parents a little bit more fracturable, if you happen to be a postmenopausal female who’s at risk for that.”
Dr. Metz reported receiving grant/research support from AAA, Ipsen, Lexicon, and Wren Laboratories, consulting for Takeda, and serving as a board member for the North American Neuroendocrine Tumor Society. The study was funded by Takeda, which was responsible for and sponsored the study design, data collection, data interpretation, and writing of the manuscript appearing in Gastroenterology.
This news organization and Global Academy for Medical Education are owned by the same parent company.